Autistic kid having Epileptic attacks

Page 1 of 1 [ 10 posts ] 

becool
Butterfly
Butterfly

User avatar

Joined: 31 Aug 2010
Gender: Male
Posts: 12

01 Sep 2010, 6:00 pm

Hi Guys

I have a younger brother.He is 13 years old and is autistic.He has epileptic attacks say once in a month or in about 2 months.We have been giving him Tegrital Solution from the past 3-4 years,2 times a day.My brother does not go for an EEG.When the doctors put the EEG recording wires or whatever they are on his head he just removes them.
Yesterday morning he had an epileptic attack.The doctor said that the solution is not strong enough,so he changed the medication to Tegrital CR 200 mg ( http://chemistparadise.com/Tegrital_CR_ ... -9185.html ).Each tablet contains
Carbamazepine IP 200mg
Colouring agents:Iron Oxide Yellow,Iron Oxide Red and Titanium Dioxide IP

He prescribed 1 tablet in the morning and 1 at night.Is this prescription fine?
Tonight i noticed him restless.Is it ok?Does this medicine have any kind of side effects?

Regards



Tracker
Veteran
Veteran

User avatar

Joined: 16 Jun 2008
Age: 34
Gender: Male
Posts: 933
Location: Behind your mineral line

01 Sep 2010, 7:44 pm

You may get better results by looking here:

http://en.wikipedia.org/wiki/Tegretol

The Iron Oxide Yellow, Iron Oxide Red, and Titanium Dioxide are just coloring dyes which are harmless and only serve to make the pill a certain color (probably orange I am guessing). So you don't need to worry about that. The Carbamazepine is the actual medicine in the Tegretol. So, so far, nothing looks odd there.

There are side effects, but restlessness isn't on the list.

The suggested dosage for an adult is 200 mg twice a day, which is what your brother is getting. Whether or not that makes sense depends on his weight, but it doesn't sound too excessive.

As for how it affects your brother, I would wait more then 1 day before deciding anything. He may have just had a bad day today, and you don't want to rule out a medication on the basis of him seeming a bit restless for a day. Let him try it for a while, and then you can see how it is affecting him. If it causes him too many problems, then contact the doctor, and see what other options are available for medication


_________________
More information available at:
http://www.ASDstuff.com


Wedge
Veteran
Veteran

User avatar

Joined: 15 Oct 2008
Age: 38
Gender: Male
Posts: 984
Location: Rendezvous Point

01 Sep 2010, 8:41 pm

400mg is usually the starting dose of this medicine. The dosage of Tegretol (Carbamazepine) is not made based on how many mgs he takes a day but in the plasma levels of the carbamazepine. The dr. might request a blood exam next time your brother goes there. The drug is usually taken in the morning and then in the night. I also take the same medicine but for other reasons.

While you are taking the drug you need to make some exams regularly in order to avoid the more serious side effects. I read that it is necessary to make assessment of liver function tests, complete blood count, reticulocyte count but don´t know exactly what those mean.

Also if your brother is taking any other psychiatric medication Tegretol will lower its efficacy in the beginning of the treatment but later it will return to normal.

I found something about agitation too. Reading "The Medical Basis of Psychiatry" by S. Hossein Fatemi, MD, PhD: "Other potential, side effects include drowsiness, loss of coordination, vertigo, ..., impaired performance in learning and memory tasks, irritability, agitation, insomnia, and emotional lability". But you need to know that just because there is a potential side-effect does not mean that it will necessarily happen.

Good luck.



becool
Butterfly
Butterfly

User avatar

Joined: 31 Aug 2010
Gender: Male
Posts: 12

02 Sep 2010, 9:38 am

Thanks for the replies guys

@Tracker

Yes the medicine is of orange colour.His weight,i am not sure maybe 65-75 pounds.Its been 3 days that we are giving him that medicine.Its not restlessness,its like that hes drunk or something.His eyes were red and it looked like that he had not slept in days.Is this some side effect?We gave him the medicine in the morning and we are thinking of giving him the liquid that we gave him for the past 4 years,at night and in tomorrow morning and get him checked up with the doctor.Is it ok?

@Wedge

No the doctor did not take any liver function tests, complete blood count, reticulocyte count or other kind of tests.Are they important?

P.S.Since my brother is not going for EEG,Is there any other alternative?

Regards



buryuntime
Veteran
Veteran

User avatar

Joined: 6 Dec 2008
Age: 83
Gender: Female
Posts: 3,662

02 Sep 2010, 10:45 am

I'm a bit confused as to why you aren't bringing these things up with a doctor instead. Whoever subscribed the medication should be able to answer all your questions, I thought that normally you're able to call them in the case of side effects you're unsure about.

Changing meds is a bad idea without doctor supervision, as well.



becool
Butterfly
Butterfly

User avatar

Joined: 31 Aug 2010
Gender: Male
Posts: 12

02 Sep 2010, 11:16 am

@buryuntime

We are going to the doctor for chekups.I just wanted to confirm what others have to say.
Anyways thanks for the reply.



Wedge
Veteran
Veteran

User avatar

Joined: 15 Oct 2008
Age: 38
Gender: Male
Posts: 984
Location: Rendezvous Point

02 Sep 2010, 11:17 am

becool wrote:
@Wedge

No the doctor did not take any liver function tests, complete blood count, reticulocyte count or other kind of tests.Are they important?


I don´t know that. Maybe what I said was wrong. (ashamed) :oops: :oops: . Sorry. You should ask the doctor.



becool
Butterfly
Butterfly

User avatar

Joined: 31 Aug 2010
Gender: Male
Posts: 12

02 Sep 2010, 11:36 am

@Wedge
Its ok bro,dont be sorry.



becool
Butterfly
Butterfly

User avatar

Joined: 31 Aug 2010
Gender: Male
Posts: 12

05 Sep 2010, 12:56 pm

Hi Guys

I forgot to mention before,we had a checkup of my brother in 2004 and the doctor said after performing tests the i.q. of my brother is 63% now he can speak few words,he understands us very well but doesnt write or study.He is dependent on us for toilet purposes.He gets frightened by dark areas,i mean where there is no light,but when he sleeps at night,all lights are turned off.There's a guy living in our neighbour,he had a fight with someone and my brother saw it and he is scared of him too.He doesnt get along with people at first but after some time he mixes with them very well.Is there any activity or treatment that can help my brother?

Regards



becool
Butterfly
Butterfly

User avatar

Joined: 31 Aug 2010
Gender: Male
Posts: 12

09 Sep 2010, 10:17 am

Any info will be helpful